Background: Adverse effects following topical medication account for a significant ocular morbidity. Toxic and allergic reactions are second in frequency among all external eye diseases (after keratokonjunctivitis sicca). Knowledge on the clinical background that predisposes to such reactions is scarce. This study aims to identify the factors that render commonly used topical medications to powerful ocular irritants.
Patients and methods: 168 consecutive tertiary referrals with external eye disease problems were studied. The adverse effects on the ocular surface were analysed using a modified Wilson's classification (1983).
Results: At least 39 out of 168 (24 %) patients had problems related to topical medication. Factors that predisposed to adverse reactions included a compromised ocular surface in 17 patients (43 %), long-term drug exposure in 8 (21 %), intensified treatment in 8 (21 %), concomitant acute disorders in 4 (10 %), and additive drug toxicity (> 3 medications) in 2 patients (5 %). Toxic papillary keratokonjunctivitis was the most common adverse reaction (n = 31; 80 %) and was associated in 13 patients with epithelial defects, in 2 with keratinisation of the ocular surface and in one with conjunctival scarring. Aminoglycoside antibiotics were the drugs that were most frequently involved in adverse ocular surface reactions.
Conclusion: Toxic reactions are far more common than allergic ones. They are frequent in eyes with compromised surface, and after long-term or intensified therapy.